Arkansas, 2020

Hail in Arkansas, April 20, 2020

April 20, 2020 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms developed across northeastern Oklahoma and southwestern Missouri during the afternoon of the 20th as a cold front moved into the region. The storms moved southeast across portions of northwestern Arkansas during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across northeastern Oklahoma and southwestern Missouri during the afternoon of the 20th as a cold front moved into the region. The storms moved southeast across portions of northwestern Arkansas during the evening. The strongest thunderstorms produced large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 20, 5:19 PM CST, 12 minutes earlier.

Area forecast discussion, Apr 20, 5:19 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
619 PM CDT Mon Apr 20 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered thunderstorms will continue through around 02z,
possibly impacting NW AR TAFs through that time. Severe storm
likely impacting KROG at issuance time with at lest brief IFR
conditions. Impacts at other sites less certain. Once storms die
off VFR conditions will prevail, except for some fog potential
across SE OK and NW AR late tonight.

&&

.PREV DISCUSSION... /Issued 144 PM CDT Mon Apr 20 2020/

DISCUSSION...
Scattered thunderstorm are expected to develop later
this afternoon across northeast Oklahoma and northwest
Arkansas as a weak surface trof moves into the region.
The cap has pretty well eroded across this region with
surface based cape expected to be between 1500 to 2000 j/kg
late this afternoon. Some of these storms could become
strong to severe with hail to the size of quarters and
wind gusts to around 60 mph possible. This activity is
expected to diminish this evening as is moves into a more
stable environment and the surface boundary weakens
considerably.

The next chance of showers and thunderstorms will come
Tuesday night through Wednesday night. Strong isentropic
lift is forecast to develop across eastern Oklahoma and
western Arkansas Tuesday night as the low level jet
strengthens in advance of a mid-level low moving out of
the Southern Rockies into the Plains. The mid-level
low will move across Oklahoma Wednesday into Wednesday
night before exiting to the east Thursday morning.
The associated surface low is set track across southern
Oklahoma during this time. The best chances for surface
based thunderstorms will be Wednesday afternoon and
evening across southeast Oklahoma and west-central
Arkansas. This is where the greatest potential for
severe thunderstorms will exist with large hail and
gusty winds the main concern. However, the elevated storms
across northeast Oklahoma and northwest Arkansas will also
have the potential to be severe with large hail the main
concern. Heavy rain will also be a concern during this
time with most of the area seeing 1 to 2 inches of rain
with locally higher amounts possible.

After a brief respite, the chances of showers and thunderstorms
return Thursday night into Friday as a cold front sweeps
through the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   49  76  56  68 /  10   0  80  90
FSM   50  78  55  69 /  10   0  80  90
MLC   52  78  58  69 /  10  10  80  90
BVO   48  75  53  66 /  10   0  80  90
FYV   49  75  53  65 /  30   0  60  90
BYV   47  72  51  64 /  30   0  60  90
MKO   49  76  55  67 /  20   0  80  90
MIO   46  72  53  64 /  10   0  60  90
F10   51  77  56  69 /  20   0  90  90
HHW   52  77  58  70 /   0  10  50  90

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....14
Hazardous weather outlook, Apr 20, 3:55 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
455 PM CDT Mon Apr 20 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
455 PM CDT Mon Apr 20 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and far Northwest Arkansas.
	ONSET...Ongoing...ending by 8 PM.

DISCUSSION...
Scattered thunderstorms are ongoing this afternoon along and north
of the Interstate 44 corridor.  A few of these storms have been severe
with quarter size hail and locally strong winds.  Scattered storms
will continue to spread east southeast through the early evening hours
with isolated severe storms possible.  Storms are expected to weaken
soon after sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...Severe Thunderstorm and Heavy Rain Potential.
THURSDAY and FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorm chances will increase Tuesday night primarily across
eastern Oklahoma.  These storms will expand eastward and become
widespread through the day on Wednesday.  The initial storms will
likely pose a limited risk of severe weather.  Additional storms
could develop by Wednesday afternoon and should these storms
develop, they would likely pose a higher potential for severe
weather.  Locally heavy rainfall is also expected Wednesday
and localized flash flooding will be possible.
Additional thunderstorm chances are forecast late Thursday
into Friday, however severe weather is less likely by this time.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 20, 2:54 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Tulsa OK
354 PM CDT Mon Apr 20 2020

OKZ057-202130-
Craig OK-
354 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAIG COUNTY UNTIL 430
PM CDT...

At 354 PM CDT, a strong thunderstorm was located 11 miles west of
Welch, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Welch...                          Bluejacket...
Hollow...                         Pyramid Corners...

LAT...LON 3685 9537 3693 9536 3695 9500 3672 9500
TIME...MOT...LOC 2054Z 280DEG 26KT 3687 9530
Special weather statement, Apr 20, 3:15 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
415 PM CDT Mon Apr 20 2020

OKZ054-202145-
Osage OK-
415 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE COUNTY UNTIL
445 PM CDT...

At 415 PM CDT, a strong thunderstorm was located near Wynona, moving
east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Skiatook...                       Barnsdall...
Wynona...                         Avant...
Wolco...

LAT...LON 3655 9600 3632 9600 3647 9642 3657 9639
TIME...MOT...LOC 2115Z 282DEG 28KT 3650 9632
Special weather statement, Apr 20, 3:46 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
446 PM CDT Mon Apr 20 2020

OKZ057-202215-
Craig OK-
446 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAIG COUNTY UNTIL 515
PM CDT...

At 446 PM CDT, a strong thunderstorm was located 5 miles northwest of
White Oak, moving southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Vinita...                         White Oak...

This includes Interstate 44 between mile markers 277 and 289.

LAT...LON 3666 9500 3651 9508 3651 9511 3664 9543
      3674 9538
TIME...MOT...LOC 2146Z 292DEG 32KT 3666 9535
Special weather statement, Apr 20, 4:30 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
530 PM CDT Mon Apr 20 2020

ARZ001-002-202315-
Carroll AR-Benton AR-
530 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON AND
NORTHWESTERN CARROLL COUNTIES UNTIL 615 PM CDT...

At 530 PM CDT, a strong thunderstorm was located 4 miles north of Pea
Ridge, moving southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Bella Vista...                    Eureka Springs...
Pea Ridge...                      Garfield...
Gateway...                        Beaver...
Larue...                          Hill Top...
Beaver Lake...                    Walnut Hill...
Busch...

LAT...LON 3630 9388 3649 9420 3650 9420 3650 9370
TIME...MOT...LOC 2230Z 295DEG 28KT 3651 9411
Special weather statement, Apr 20, 4:38 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Tulsa OK
538 PM CDT Mon Apr 20 2020

OKZ061-067-202315-
Rogers OK-Wagoner OK-
538 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS AND NORTH
CENTRAL WAGONER COUNTIES UNTIL 615 PM CDT...

At 538 PM CDT, a strong thunderstorm was located over Catoosa, moving
southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Catoosa...                        Inola...

This includes Interstate 44 between mile markers 234 and 241.

LAT...LON 3616 9544 3607 9544 3597 9554 3614 9576
      3616 9576 3616 9580 3617 9581 3625 9576
TIME...MOT...LOC 2238Z 301DEG 27KT 3619 9574
Special weather statement, Apr 20, 5:15 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
615 PM CDT Mon Apr 20 2020

OKZ061-062-067-210000-
Rogers OK-Mayes OK-Wagoner OK-
615 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ROGERS...
SOUTHWESTERN MAYES AND CENTRAL WAGONER COUNTIES UNTIL 700 PM CDT...

At 615 PM CDT, a strong thunderstorm was located 6 miles southwest of
Inola, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Wagoner...                        Inola...
Mazie...

LAT...LON 3604 9570 3619 9564 3612 9523 3587 9534
TIME...MOT...LOC 2315Z 289DEG 20KT 3609 9560

The radar

The Western Arkansas radar (KSRX), 121 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Benton

When
April 20, 5:31 PM CST
Where
Benton County, Bentonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.370, -94.220

Hail up to quarter size covered the ground.

Hail, Madison

When
April 20, 6:07 PM CST
Where
Madison County, Hindsville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.150, -93.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877333, 877334.